Alabama, 2025Drought in Alabama, February 11 to 18, 2025
February 11 to 18, 2025 · NWS BMX · 7 events in 7 counties and zones
Lingering dry conditions across southern and southwestern parts of Central Alabama led to the introduction of Severe (D2) drought conditions in several counties by February 11. This lasted roughly a week, as 4-6 inches of rainfall fell across the Demopolis, Selma, Clanton, and Alexander City areas between February 12 and February 16.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering dry conditions across southern and southwestern parts of Central Alabama led to the introduction of Severe (D2) drought conditions in several counties by February 11. This lasted roughly a week, as 4-6 inches of rainfall fell across the Demopolis, Selma, Clanton, and Alexander City areas between February 12 and February 16. This led to a removal of Severe (D2) drought conditions in all counties by February 18.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 10, 11:00 PM CST, 1 hour earlier. Its key messages:
- Issued at 210 AM CST MON FEB 10 2025
- A period of wet weather is forecast to develop from Tuesday through Thursday, resulting in 2 to 4 inches of rainfall accumulation with some risk for flooding. This risk is greatest for locations along and north of I-20.
- There is a low risk for a few strong to severe storms Wednesday night across western and southwestern portions of the area. Threats include damaging 60 mph wind gusts and perhaps a brief tornado or two.
- There is a 30-40% chance of minor river flooding for points along the Tombigbee and Black Warrior River basins late this week into early next week.
Area forecast discussion, Feb 10, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Birmingham AL
1100 PM CST Mon Feb 10 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 210 AM CST MON FEB 10 2025
- A period of wet weather is forecast to develop from Tuesday
through Thursday, resulting in 2 to 4 inches of rainfall
accumulation with some risk for flooding. This risk is greatest
for locations along and north of I-20.
- There is a low risk for a few strong to severe storms Wednesday
night across western and southwestern portions of the area.
Threats include damaging 60 mph wind gusts and perhaps a brief
tornado or two.
- There is a 30-40% chance of minor river flooding for points
along the Tombigbee and Black Warrior River basins late this
week into early next week.
&&
.SHORT TERM...
(This afternoon through Tuesday)
Issued at 126 PM CST MON FEB 10 2025
Widespread clouds remain overhead across much of the Southeast
with mid and upper level westerly flow prevailing across much of
the southern CONUS. The cold front has moved as far south as the
Alabama and Florida Panhandle coastlines. Northerly to
northeasterly surface flow is present over Central Alabama this
afternoon with high pressure centered across the Ohio Valley. With
just enough lift and moisture aloft, we're seeing a few sprinkles
at times move across the area but no measurable rain is expected
today. Although a few peeks of sunshine will occur through the
midlevel cloud cover this afternoon, we'll maintain mostly cloudy
skies in the forecast with a fairly large gradient of temperatures
from northwest to southeast. Haleyville should remain in the lower
50s, while Eufaula will rise into lower 70s. As the upper trough
begins to take shape to our west, the front to our south will
return north as a warm front overnight tonight. Temperatures will
remain nearly steady or increase as a result between midnight and
sunrise Tuesday morning as surface winds become southeasterly. In
addition, we'll actually see an easterly wedge move in from
Georgia into eastern Alabama after midnight. The wedge is expected
to serve as an additional lifting mechanism in the low levels and
develop scattered showers during the early morning hours on
Tuesday as well.
Widespread rains will develop to the north and west Tuesday
morning as the front seesaws back to the southeast. Low level flow
will overrun the front as it moves southeast toward the I-59
corridor Tuesday afternoon, with the most widespread rains
expected to be post-frontal. Aided by synoptic lift due to upper
level shortwave activity, soaking rains should be ongoing across
the northwest half of Central Alabama through 6pm Tuesday. Before
the front and widespread rains arrive, temperatures should be able
to warm into the 70s across the U.S. 80 and I-85 corridors Tuesday
afternoon, while temperatures should drop along and north of the
I-59 corridor between midday and 4pm as soaking rains and cooler
air arrives.
56/GDG
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 126 PM CST MON FEB 10 2025
Moderate to heavy rainfall will likely be ongoing at the start of
the long term as a frontal boundary remains stalled across the
state. A ~30 knot LLJ will help usher Gulf moisture inland across
the state with PWATs climbing to near 1.5-1.7". Several rounds of H5
energy will eject through the region as upper level flow turns more
southwesterly. Increased upper level support, plentiful moisture,
and enhanced low level moisture convergence will allow for a
continued threat of heavy rainfall. Forecast soundings characterized
by a nearly fully saturated profile, a deep warm cloud layer, and
tall skinny CAPE support this threat for heavy rainfall. Therefore,
much of the CWA has been included in a Slight Risk of Excessive
Rainfall Wednesday and Thursday. The greatest threat will be for
those north of Highway 80 where 2-4" of rainfall is expected. There
is a 20-30% chance a few spots across our northern counties could
see over 4". Opted to hold off on a Flood Watch for now as we should
be able to handle this first round of water as our soils are fairly
dry. However, high rain rates can still lead to isolated flash
flooding episodes, especially around urban areas. Another cold front
will push through the state late Wednesday into Thursday as a H5
shortwave moves across the Southern Plains. Meanwhile, instability
is expected to trend up, leading to a Marginal Risk for strong to
severe thunderstorms. Our west and southwest areas will have the
greatest risk as instability gradient looks to drop off rather
quickly the further north and east you go. With that said, CAPE
values around 1000 J/kg and ~40 knot of 0-6km shear would support a
few strong to severe thunderstorms Wednesday night into Thursday
morning. Rain chances will diminish through the day Thursday as the
front moves to the south of us. After a quick dry spell on Friday,
chances for showers and thunderstorms return as we head into the
weekend. A stout trough looks to dig across the Southern Plains over
the weekend with an associated surface low deepening around the
ArkLaTex region. A moist southerly flow will allow for moisture to
surge back into the region ahead of another cold front Saturday
night into Sunday. Increased forcing and instability will lead to
another round of strong to potentially severe thunderstorms. Details
will be worked out over the coming days.
To quickly touch on temperatures, we will warm up nicely each
afternoon through the middle of the week with highs in the mid 60s
to upper 70s. A few spots across our southern counties could see 80
degrees on Wednesday. Thursday's cold front cools us back down with
highs in the 50s/60s Thursday and Friday and lows in the 30s Friday
morning. A brief warming trend kicks back in as we head into the
weekend but we quickly cool back off behind Saturday night's cold
front.
95/Castillo
&&
.AVIATION...
(06Z TAFS)
Issued at 1055 PM CST MON FEB 10 2025
Conditions will continue to deteriorate overnight as MVFR and
then IFR and below in spots spread across C AL tonight into Tue as
a boundary moves NWD as a warm front. Currently the radar is only
indicating very light sprinkles/-RA, that will change overnight
as well as scattered areas of rain spread into the area. Rain will
become more widespread during the day on Tue as a result of the
surface boundary along with help from upper shortwave activity.
Some reduced vsbys may occur with heavier areas of rain.
08
&&
.FIRE WEATHER...
Most of the area will remain dry today with min RH in the 40 to 50%
range this afternoon. However, a warm front will lift northward into
the area tomorrow, initiating a multi-day period of elevated
moisture and rain chances through mid week. There will be light
north-northeasterly 20ft winds today which will shift to the south
by Tuesday afternoon and increase to around 5 to 10 mph. Winds will
remain from the south through Wednesday with widespread showers
expected by that point. Rainfall may be heavy at times. A cold front
will move through Thursday morning, leading to a northerly wind and
drier conditions through Friday. Rain chances return on Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 47 59 49 69 / 50 90 100 100
Anniston 50 63 53 72 / 50 90 100 90
Birmingham 51 64 54 70 / 50 90 100 100
Tuscaloosa 51 66 54 74 / 30 90 100 100
Calera 53 66 57 74 / 40 90 100 90
Auburn 54 65 59 75 / 30 60 70 80
Montgomery 58 71 61 79 / 30 70 70 80
Troy 57 71 61 79 / 20 50 60 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...56/GDG
LONG TERM....95/Castillo
AVIATION...08
Hazardous weather outlook, Feb 10, 2:09 PM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
209 PM CST Mon Feb 10 2025
ALZ011>015-017>050-112315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
209 PM CST Mon Feb 10 2025
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A prolonged period of heavy rainfall is expected to develop from
Tuesday through Thursday. Rainfall accumulations of 3 to 5 inches
may result in minor flooding of low-lying and poor drainage areas
with a low risk of isolated flash flooding for points generally
along and north of Interstate 20.
There is a low to moderate risk for a few strong to severe storms
Wednesday night across western and southwestern portions of Central
Alabama. Threats include damaging wind gusts up to 60 mph and a brief
tornado or two.
There is a low risk for a few strong to severe storms Saturday night
into Sunday morning across Central Alabama.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
from Tuesday through Thursday.
Drought, Chilton
- When
- February 11, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Chilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
The county elevated to Severe (D2) drought on February 11 but dropped back to Moderate (D1) by February 18.
Drought, Dallas
- When
- February 11, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
The county elevated to Severe (D2) drought on February 11 but dropped back to Moderate (D1) by February 18.
Drought, Perry
- When
- February 11, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Perry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
The county elevated to Severe (D2) drought on February 11 but dropped back to Moderate (D1) by February 18.
Drought, Clay
- When
- February 11, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
The county elevated to Severe (D2) drought on February 11 but dropped back to Moderate (D1) by February 18.
Drought, Coosa
- When
- February 11, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
The county elevated to Severe (D2) drought on February 11 but dropped back to Moderate (D1) by February 18.
Drought, Randolph
- When
- February 11, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
The western half of the county elevated to Severe (D2) drought on February 11 but dropped back to Moderate (D1) by February 18.
Drought, Talladega
- When
- February 11, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
The southeastern half of the county elevated to Severe (D2) drought on February 11 but dropped back to Moderate (D1) by February 18.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, February 11 to 13, 2025$765,000 · 27 events
- Winter Storm in Virginia, February 11 to 13, 2025$292,000 · 24 events
- Winter Storm and Winter Weather in West Virginia, February 11 to 12, 202540 events
- Winter Storm and Winter Weather in Virginia, February 11 to 12, 202538 events
- Tornado in Florida, February 11, 2025EF1 · 1 event
- Winter Weather in Nebraska, February 11 to 12, 202524 events
- Winter Storm and Winter Weather in Maryland, February 11 to 12, 202520 events
- Winter Storm and Heavy Snow in Kansas, February 11 to 12, 202519 events
- Winter Storm in Iowa, February 11 to 12, 202516 events
- Winter Storm and Winter Weather in New Jersey, February 11 to 12, 202515 events
- Winter Storm in Iowa, February 11 to 13, 202514 events
- Winter Weather in North Carolina, February 11 to 12, 202512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228294, 1228295, 1228296, 1228297, 1228298, 1228300, 1228301.